Prescription medicines for sleep like Lunesta, Sonata and Ambien are used by many people in the U.S. But the country’s Administration on Food & Drugs (FDA) has slapped a new boxed warning label for this category of drugs, owing to the dangers from drowsiness on the day following their use.
This move comes in the footsteps of 66 patients engaging in disturbing sleep behaviors after ingesting the sleep meds. The behaviors of 20 patients ended in death, with causes ranging from falls, apparent suicide, drowning, motor vehicle collision and hypothermia among others. The FDA said the remaining 46 cases saw serious injuries due to sleep driving or sleepwalking, resulting in falls, accidental overdoses, near-drowning self-inflicted gunshot wounds and attempted suicides.
Now the FDA has ordered the label warnings to be of the most bold and clear type – boxed warning labels – on zolpidem (Edluar, Ambien CR, Ambien, Zolpimist and Intermezzo), zaleplon (Sonata) and eszopiclone (Lunesta).
Experts are of the opinion that the warning was much needed. Dr. Steven Feinsilver from Lenox Hill Hospital, New York says the warning will likely alert more people taking hypnotics, and Dr. Thomas Kilkenny from the University Hospital of Staten Island says the side-effects of sleep aids have long been known, and in vulnerable people there’s no saying what could happen once the user goes off to sleep.
FDA also requires that a contraindication be mentioned advising patients to stop using the meds if they experience any adverse sleep behaviors upon consuming them. Acting Commissioner for FDA Dr. Ned Sharpless added that although these behavioral effects are rare, patients and doctors must pay serious attention to the risks of using these sleep meds.
FDA advises patients to not use the sleep meds in combination with other hypnotics; to avoid alcohol if they have been prescribed these drugs, and to beware of drowsiness upon waking, before taking on complex duties. If they have shown any signs of differential behavior, patients have been advised to stop using sleep meds and immediately contact a healthcare professional.